Alert archive / North Carolina / Small Craft Advisories in 2012

Small Craft Advisory 34, NWS Newport/Morehead City, NC

April 9, 2012

NWS Newport/Morehead City, NC issued this small craft advisory at Apr 9, 2012, 4:04 PM EDT. It took effect at Apr 9, 2012, 11:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2012, 4:04 PM EDT (20:04 UTC)
In effect from
Apr 9, 2012, 11:00 PM EDT
Expired
Apr 10, 2012, 6:00 AM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WHUS72 KMHX 092004
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
404 PM EDT MON APR 9 2012

...A BRIEF PERIOD OF SMALL CRAFT ADVISORY CONDITIONS EXPECTED LATE
TONIGHT FOR THE CENTRAL NORTH CAROLINA WATERS...

.A COLD FRONT WILL MOVE RAPIDLY EAST THROUGH THE NORTH CAROLINA
WATERS TONIGHT. WEST TO NORTHWEST WINDS WILL BRIEFLY REACH 25
KNOTS LATE THIS EVENING AND OVERNIGHT AND PRODUCE 4 TO 7 FOOT SEAS
BETWEEN OREGON INLET AND CAPE LOOKOUT FOR A BRIEF PERIOD
OVERNIGHT.

AMZ152-154-156-100930-
/O.NEW.KMHX.SC.Y.0034.120410T0300Z-120410T1000Z/
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
404 PM EDT MON APR 9 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS
EVENING TO 6 AM EDT TUESDAY.

* WINDS...SOUTHWEST INCREASING TO 15 TO 25 KT WITH GUSTS UP TO 30
  KT.

* SEAS...BUILDING TO 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
729 
WHUS72 KMHX 100915
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 AM EDT TUE APR 10 2012

...A BRIEF PERIOD OF SMALL CRAFT ADVISORY CONDITIONS EXPECTED
EARLY THIS MORNING FOR THE CENTRAL NORTH CAROLINA WATERS...

.A COLD FRONT WILL MOVE OFFSHORE EARLY THIS MORNING. WEST TO
NORTHWEST WINDS WILL BRIEFLY REACH 25 KNOTS AND PRODUCE 4 TO 6 FOOT
SEAS BETWEEN OREGON INLET AND CAPE LOOKOUT FOR A BRIEF PERIOD. 

AMZ152-154-156-101015-
/O.CON.KMHX.SC.Y.0034.000000T0000Z-120410T1000Z/
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
515 AM EDT TUE APR 10 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING...

* WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 25 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
826 
WHUS72 KMHX 101007
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
607 AM EDT TUE APR 10 2012


AMZ152-154-156-101115-
/O.EXP.KMHX.SC.Y.0034.000000T0000Z-120410T1000Z/
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
607 AM EDT TUE APR 10 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED BELOW 25 KNOTS. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 1:24 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 9, 1:24 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT MON APR 9 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE WEST TODAY.
ANOTHER DRY COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON AND MOVE THROUGH OVERNIGHT. HIGH PRESSURE WILL THEN
GRADUALLY BUILD IN FROM THE NORTHWEST THROUGH THE END OF THE WEEK.
THE HIGH WILL MOVE OFFSHORE SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 110 PM MONDAY...NO CHANGES TO PREVIOUS FORECAST. HIGH
PRESSURE BUILDING INTO THE AREA FROM THE SW WILL PRODUCE CLEAR
SKIES AND DRY LOW LEVEL HUMIDITY WITH VALUES DROPPING TO 15 TO 20%.
WESTERLY DOWN SLOPE LOW LEVEL FLOW WILL CONTRIBUTE TO WARM
TEMPERATURES WITH HIGHS IN THE LOWER TO MIDDLE 70S STILL EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
AS OF 400 AM MONDAY...DRY COLD FRONT WILL APPROACH FROM NW DURING
EVENING...AND MOVE THROUGH OVERNIGHT...VERY SIMILAR TO CURRENT
NIGHT. STRONGER NRN STREAM SHRT WV MAY LEAD TO ADDITIONAL MID AND
HIGH CLOUDS...AND LEANED TO WARM SIDE OF MOS GDNC FOR MIN TEMPS WITH
READING SIMILAR TO THIS MORNING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 330 AM MON...ONE MORE WARM DAY IS EXPECTED ON TUE BEFORE A
DEEP TROUGH BRINGS MUCH COOLER WEATHER FOR MID TO LATE WEEK. FOR
TUE...THE BIG CONCERN WILL BE CRITICAL FIRE WEATHER CONDITIONS...AS
DEEP WNW FLOW ACTS TO DRY AND WARM THE LOWER ATMOSPHERE. GRADIENT
WILL INCREASE DUE TO BACKING LOW LEVEL WIND FIELD INVOF DEEPENING
MID LEVEL TROUGH ACROSS CENTRAL/EASTERN CONUS. DOWN SLOPING FLOW OFF
SRN APPALACHIANS WILL ACT TO ARIDIFY THE BOUNDARY LAYER...AND WITH
EXTREMELY DRY ADIABATIC LAPSE RATES...WINDS WILL BE QUITE GUSTY ON
THE ORDER OF CLOSE TO 30 MPH BY AFTERNOON. RELATIVE HUMIDITIES WILL
PLUMMET TO AROUND 20 PERCENT BY AFTERNOON...AND COMBINED WITH WARM
TEMPERATURES IN THE 70S AND THE GUSTY WINDS...WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS.

TROUGH WILL DEEPEN ACROSS EASTERN CONUS TUE NIGHT WHILE WESTERN
RIDGE AMPLIFIES. A SFC COLD FRONT WILL PASS THROUGH DRY TUE
NIGHT...WITH ONLY SOME MID CLOUDS EXPECTED WITH THE PASSAGE. HT
FIELD CONTINUES TO FALL THROUGH WED AS DEEP CAA OCCURS...AND TEMPS
WILL STRUGGLE TO REACH THE 60 DEGREE MARK ACROSS CENTRAL/NORTHERN
NC.

CONCERNS FOR FROST AND POSSIBLE FREEZE WED NIGHT AND POSSIBLY AGAIN
THUR NIGHT AS COLD CANADIAN HIGH BUILDS IN. WITH EXTREMELY DRY
AIR MASS AND WINDS BECOMING LIGHT TO CALM BOTH EVENINGS...TEMPS WILL
PLUMMET TO THE LOWER 30S INLAND WITH LOW 40S IMMEDIATE COAST. ECM
MOS CONTINUES TO MOST REALISTIC/COLDEST WITH MIN TEMPS DROPPING TO
AROUND FREEZING. OWING TO THE ANOMALOUS LOW THICKNESSES FOR MID
APRIL THIS MAKES SENSE. WILL HIGHLIGHT THE POSSIBLE FREEZING
CONDITIONS IN THE HWO.

TEMPS WILL MODERATE BACK TO CLIMO (LOW 70S) BY SAT AS BROAD HIGH
TRANSLATES OFFSHORE WITH WINDS BACKING WEST TO SW. A RETURN TO ABOVE
NORMAL TEMPS BY SUNDAY AS UPR RIDGE BUILDS IN WITH STRENGTHENING SW
FLOW. CONDITIONS WILL CONTINUE TO REMAIN DRY THROUGH THE WEEKEND AND
MOST LIKELY INTO EARLY NEXT WEEK WITH OPERATIONAL/ENSEMBLE MODELS IN
REMARKABLY GOOD AGREEMENT IN THE LONG TERM.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
SHORT TERM /12Z MONDAY THROUGH 18Z TUESDAY/
AS OF 115 PM MONDAY...VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF
PERIOD. WINDS WILL BE MAINLY SOUTHWEST INCREASING TO 10 KTS LATER
THIS AFTERNOON WITH MAINLY CLEAR SKIES. ANOTHER DRY COLD FRONT IS
EXPECTED TO MOVING THROUGH THE AREA LATE TONIGHT...WITH SOME MID AND
HIGH CLOUDS ASSOCIATED WITH SHORTWAVE. WINDS ARE EXPECTED TO SHIFT
MORE WESTERLY BY 12Z TUES WITH WINDS INCREASING 10 TO 15 GUSTING 15
TO 20 KTS BY LATE MORNING...ASSOCIATED WITH ANOTHER APPROACHING
FRONT INCREASING THE PRESSURE GRADIENT.

LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 330 AM SUN...VFR CONDITIONS THROUGH THE PERIOD. GUSTY WEST
WINDS WILL DEVELOP ON TUE WITH GUSTS APPROACHING 30 KT BY AFTERNOON.
WINDS DIMINISH RAPIDLY BY LATE AFTERNOON. A COLD FRONT WILL SWITCH
WINDS TO NW TUE NIGHT INTO WED. WINDS WILL BE GUSTY OUT OF THE NW
BOTH WED AND THUR AFTERNOONS. SKIES WILL BE MOSTLY CLEAR THROUGH THE
PERIOD...WITH JUST SOME MID LEVEL CLOUDS PASSING FROM TIME TO TIME.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 110 PM MONDAY...NO CHANGES TO PREVIOUS FORECAST. HIGH
PRESSURE BUILDING INTO THE WATERS FROM THE SOUTHWEST WILL PRODUCE
LIGHT WINDS EVENTUALLY TURNING THE FLOW BACK TO WEST AND SOUTHWEST
BY LATE IN THE DAY AS THE HIGH CENTER DRIFTS OFF OF THE COAST. THE NEXT
DRY COLD FRONT APPROACHES LATE IN THE DAY AND WIND SPEEDS WILL INCREASE
TO 15 TO 20 KT THIS EVENING.

LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 330 AM SUN...SCA WINDS AGAIN POSSIBLE TUE AS WESTERLY
GRADIENT STRENGTHENS. BEST CHANCE FOR 25 KT WINDS WILL BE ACROSS
THE COASTAL WATERS IN THE AFTERNOON. A COLD FRONT WILL PASS
THROUGH TUE NIGHT SWITCHING WINDS TO NORTH TO NORTHWEST.
CONDITIONS LOOK TO REMAIN MARGINAL FOR SCA ON WED...WITH BETTER
CHANCE FOR SCA WINDS/SEAS WED NIGHT AS DEEP TROUGH AXIS SWINGS
THROUGH WITH INCREASING COLD AIR ADVECTION. THE GUSTY WINDS AND
HIGHER SEAS WILL LINGER INTO THUR...BEFORE APPROACHING HIGH
PRESSURE RELAXES THE GRADIENT FRI AND INTO THE WEEKEND.

&&

.FIRE WEATHER...
AS OF 400 AM MONDAY...ENHANCED FIRE WEATHER DANGER CONDITIONS ARE
EXPECTED ACROSS EASTERN NC EARLY THIS WEEK...WITH RED FLAG
CONDITIONS MOST LIKELY ON TUESDAY. HAVE ISSUED A FIRE WEATHER
WATCH FOR TUESDAY. VERY LOW RH...BELOW 20% INLAND...EXPECTED
TODAY BUT WIND SPEEDS EXPECTED TO REMAIN BELOW WARNING CRITERIA
DURING THE AFTERNOON. PER LONG TERM DISCUSSION...TUESDAY WILL SEE RH NOT
QUITE AS LOW BUT STILL WIDESPREAD BELOW 30%...BUT STRONGER WINDS
EXPECTED WITH HIGH GUST POTENTIAL.

IN ADDITION TO THE ENHANCED FIRE CONDITIONS EARLY IN THE
WEEK...PROLONGED DRY CONDITIONS ARE EXPECTED OVER EASTERN NORTH
CAROLINA WITH LITTLE IF ANY RAINFALL EXPECTED THROUGH FRIDAY.
RAINFALL POTENTIAL OVER NEXT WEEKEND IS STILL VERY UNCERTAIN.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NCZ029-044>047-079>081-090>095-098.
MARINE...NONE.

&&

SYNOPSIS...JBM/JME
NEAR TERM...JBM/JME
SHORT TERM...JBM
LONG TERM...TL
AVIATION...TL/BM
MARINE...JBM/JME/TL
FIRE WEATHER...JBM/JME
Hazardous weather outlook, Apr 9, 5:55 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 AM EDT MON APR 9 2012

NCZ029-044>047-079>081-090>095-098-101000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
555 AM EDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

VERY LOW RELATIVE HUMIDITY WILL PRODUCE AN INCREASED THREAT OF
WILDFIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL PRODUCE AN INCREASED
THREAT OF WILDFIRES TUESDAY. A COOLER AIR MASS WILL RESULT IN
TEMPERATURES NEAR FREEZING WELL INLAND WEDNESDAY NIGHT AND
THURSDAY NIGHT. PATCHY FROST WILL BE LIKELY INLAND FROM THE COAST
BOTH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-101000-
OUTER BANKS DARE-OUTER BANKS HYDE-
555 AM EDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:37 AM EDTFire Weather WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more5 hr
Apr 9, 4:04 PM EDTRed Flag WarningMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more28 hr

Nearby

Small Craft Advisories in North Carolina, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.